Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 26, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Oct 8, 2018, 7:25 AM CDT for Anderson County, Franklin County, Kansas. It was in force for 4 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 8, 2018, 7:25 AM CDT (12:25 UTC)
- Expired
- Oct 8, 2018, 11:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 8:30 AM CDT | HEAVY RAIN 7 | Garnett, KS | STORM TOTAL AMOUNT FROM FRIDAY THROUGH MONDAY MORNING. |
| Oct 8, 8:31 AM CDT | HEAVY RAIN 3.7 | 5 Ene Princeton, KS | |
| Oct 8, 9:00 AM CDT | HEAVY RAIN 2.39 | Garnett, KS | MEASURED IN DOWNTOWN GARNETT SINCE MIDNIGHT. |
| Oct 8, 11:00 AM CDT | FLASH FLOOD | 4 E Garnett, KS | ROAD CLOSED DUE TO FLOODING. 1750 ROAD BETWEEN OSAGE AND TEXAS. |
| Oct 8, 11:00 AM CDT | FLASH FLOOD | 5 Ene Westphalia, KS | ROADWAY CLOSED DUE TO FLOODING. |
| Oct 8, 11:00 AM CDT | FLASH FLOOD | 5 Sse Harris, KS | ROAD CLOSED DUE TO FLOODING. 1600 ROAD AND INDIANA. |
| Oct 8, 11:30 AM CDT | FLASH FLOOD | 2 E Colony, KS | WATER RESCUE UNDERWAY. VEHICLE SWEPT OFF ROAD. OCCUPANTS STILL CURRENTLY IN VEHICLE AT TIME OF REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 215 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
101
WGUS53 KTOP 081225
FFWTOP
KSC003-059-081630-
/O.NEW.KTOP.FF.W.0026.181008T1225Z-181008T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
725 AM CDT MON OCT 8 2018
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Southeastern Franklin County in east central Kansas...
Anderson County in east central Kansas...
* Until 1130 AM CDT.
* At 723 AM CDT, Doppler radar indicated heavy rain across the warned
area. Up to three inches of rain have already fallen. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Garnett, Richmond, Colony, Greeley, Princeton, Lane, Rantoul,
Kincaid and Lone Elm.
Additional rainfall amounts of one two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3807 9552 3853 9532 3861 9507 3804 9508
3804 9552
$$1 follow-up statement
847
WGUS73 KTOP 081631
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1131 AM CDT MON OCT 8 2018
KSC003-059-081639-
/O.EXP.KTOP.FF.W.0026.000000T0000Z-181008T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Anderson-
1131 AM CDT MON OCT 8 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FRANKLIN AND ANDERSON
COUNTIES WILL EXPIRE AT 1130 AM CDT...
The heavy rain has ended. Some flooding could still be ongoing and a
water rescue is still in progress. A flood warning has taken the
place of the flash flood warning as additional heavy rain is not
expected over the next several hours. Please continue to heed any
remaining road closures.
LAT...LON 3807 9552 3853 9532 3861 9507 3804 9508
3804 9552
$$
BDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 7:17 AM CDT, 8 minutes earlier.
Area forecast discussion, Oct 8, 7:17 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Topeka KS 717 AM CDT Mon Oct 8 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 340 AM CDT Mon Oct 8 2018 Early this morning, ongoing showers and storms continue to overspread the area with the heaviest precipitation over east central Kansas and far northeast Kansas. Some training of storms around Nemaha, Brown, and northern Jackson County brought 2+ inches and have opted to add these counties into the Flood Watch as heavy rain may occur again in that area with the northward lifting surface boundary. The aforementioned boundary is progged to lift north into north central Kansas by late morning, orientated relatively north-northeast to south-southwest. This will act to refocus precipitation back into north central Kansas this afternoon and evening. Modest destabilization this afternoon will allow for at least somewhat of a threat for some strong to severe storms to form. While lapse rates are lacking, adequate deep layer shear will allow for a threat of mainly strong winds. With the boundary in place and 0-1km shear near 20 knots, a spin up is also not out of the question. Southerly 850mb winds will continue to advect a large swath of moisture into the area making heavy rains and flooding a concern again for today through Tuesday night. Another 1-3 inches will be possible through the day and overnight tonight in north central Kansas. With persistent cloud cover and warm air advection today, there will be a gradient of high temperatures in the upper 60s in north central Kansas to the low 80s in east central Kansas. For tonight, the surface front is slow to progress eastward keeping prolonged rains over north central Kansas before finally making a push east Tuesday afternoon. The NAM is the most robust with QPF tonight while some CAMS back off on precipition slightly after midnight. Multiple rivers and creeks are forecast to flood in this area tonight based on rainfall totals so this will be something to watch with rainfall today and tonight. Cloud cover will moderate low temperatures tonight with lows only in the 50s behind the front, and in the upper 60s ahead of it. .LONG TERM...(Tuesday through Sunday) Issued at 340 AM CDT Mon Oct 8 2018 A deep mid-level, open wave trough will be located across the Four Corners region of the Central Great Basin by Tuesday morning. A surface front extending from the Great Lakes region down into western Texas will be located across central Kansas during this time. Showers and thunderstorms will likely be ongoing in the morning hours in north central Kansas, eventually shifting eastward as the front progresses through the afternoon and evening hours. PWATs between 1.5 to 2 inches will allow for more heavy rainfall across an already nearly saturated northeast Kansas. The heaviest rainfall is expected with the morning activity in north central Kansas. Afternoon activity will primarily be located east of a Washington to Junction City line with storms oriented north to south as the front progresses across the area. QPF amounts look to be around an inch or less with this final push of the front. With the heaviest rainfall Monday and Tuesday morning west of this activity Tuesday afternoon, have opted to continue to keep parts of eastern Kansas and east central Kansas out of the Flood Watch. As for storms Tuesday afternoon and evening, sufficient instability and deep shear of 35-40 knots may allow for some stronger storms to form with damaging winds being the main hazard, although low level shear does indicate there could be rotating updrafts. High pressure centered over the northern Plains noses into the area Wednesday and Thursday with clearing skies and dry conditions expected. Temperatures will drop behind the front with highs these days in the upper 50s and low 60s. Models struggle in the extended period with the ingestion of a tropical system near the Baja Peninsula into the mean flow. Kept some PoPs for the ladder half of the week into the weekend, but confidence in precipitation is low at this time. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 717 AM CDT Mon Oct 8 2018 MVFR to IFR cigs give way to vfr cigs when heavier rains move over the terminals. Expect this trend to continue with the shra and tsra. VSBYS vary from vfr to mvfr to ifr. Expect an improvement to vfr for both cigs and vsbys at TOP and FOE after 18Z and at MHK near 21Z. Line of convection moves toward MHK after 23Z and added vcts for now. LLWS forecast at TOP and FOE after 05Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for KSZ008>012-020>024-034>038-054. && SHORT TERM...Heller LONG TERM...Heller AVIATION...53
Hazardous weather outlook, Oct 8, 3:49 AM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 349 AM CDT Mon Oct 8 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-090900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 349 AM CDT Mon Oct 8 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Showers and thunderstorms will occur across much of the area this morning through tonight. Locally heavy rains will occur in some areas as the storms are expected to move over the same areas repeatedly. This could cause localized flooding. This afternoon, there is also a small chance that a few storms could produce strong to severe gusty winds into early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Multiple rounds of showers and thunderstorms are expected to occur through tomorrow night. Areas of heavy rainfall are expected across much of north central and central Kansas, causing an increasing threat of flooding. A few strong to severe thunderstorms also will be possible during the afternoon and evening hours of Tuesday mainly east of a Seneca to Manhattan to Junction City line. While there is still some uncertainty regarding the potential for severe weather, a risk for damaging wind gusts may accompany the most intense storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 9:57 PM CDT | River Flood Warning | TOP | Cloud | 5 days |
| Oct 7, 9:57 PM CDT | River Flood Warning | TOP | Marshall | 5 days |
| Oct 8, 2:45 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 3 hr |
| Oct 8, 3:11 AM CDT | River Flood Warning | TOP | Franklin | 4 days |
| Oct 8, 3:49 AM CDT | River Flood Warning | TOP | Franklin, Osage | 58 hr |
| Oct 8, 4:31 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Osage | 3 hr |
| Oct 8, 9:14 AM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 5 days |
| Oct 8, 11:28 AM CDT | Areal Flood Warning | TOP | Anderson, Franklin | 4 hr |
| Oct 8, 12:12 PM CDT | Areal Flood Warning | TOP | Cloud, Ottawa | 4 hr |
| Oct 8, 12:59 PM CDT | River Flood Warning | TOP | Marshall | 3 days |
| Oct 8, 12:59 PM CDT | River Flood Warning | TOP | Lyon | 5 days |
| Oct 8, 12:59 PM CDT | River Flood Warning | TOP | Ottawa, Saline | 24 hr |
| Oct 8, 12:59 PM CDT | River Flood Warning | TOP | Dickinson | 4 days |
| Oct 8, 12:59 PM CDT | River Flood Warning | TOP | Dickinson | 57 hr |
| Oct 8, 12:59 PM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Oct 8, 1:31 PM CDT | Special Weather Statement | TOP | Geary | 29 min |
| Oct 8, 1:57 PM CDT | Special Weather Statement | TOP | Pottawatomie | 33 min |
| Oct 8, 3:40 PM CDT | River Flood Warning | TOP | Lyon | 49 hr |
| Oct 8, 3:40 PM CDT | River Flood Warning | TOP | Lyon | 60 hr |
| Oct 8, 3:40 PM CDT | River Flood Warning | TOP | Ottawa | 55 hr |
| Oct 8, 3:40 PM CDT | River Flood Warning | TOP | Riley | 51 hr |
| Oct 8, 4:24 PM CDT | Special Weather Statement | TOP | Jackson | 36 min |
| Oct 8, 5:01 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 29 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.